Translator Disclaimer
February 2021 Singular vector and singular subspace distribution for the matrix denoising model
Zhigang Bao, Xiucai Ding, and Ke Wang
Ann. Statist. 49(1): 370-392 (February 2021). DOI: 10.1214/20-AOS1960

Abstract

In this paper, we study the matrix denoising model $Y=S+X$, where $S$ is a low rank deterministic signal matrix and $X$ is a random noise matrix, and both are $M\times n$. In the scenario that $M$ and $n$ are comparably large and the signals are supercritical, we study the fluctuation of the outlier singular vectors of $Y$, under fully general assumptions on the structure of $S$ and the distribution of $X$. More specifically, we derive the limiting distribution of angles between the principal singular vectors of $Y$ and their deterministic counterparts, the singular vectors of $S$. Further, we also derive the distribution of the distance between the subspace spanned by the principal singular vectors of $Y$ and that spanned by the singular vectors of $S$. It turns out that the limiting distributions depend on the structure of the singular vectors of $S$ and the distribution of $X$, and thus they are nonuniversal. Statistical applications of our results to singular vector and singular subspace inferences are also discussed.

Citation

Download Citation

Zhigang Bao. Xiucai Ding. and Ke Wang. "Singular vector and singular subspace distribution for the matrix denoising model." Ann. Statist. 49 (1) 370 - 392, February 2021. https://doi.org/10.1214/20-AOS1960

Information

Received: 1 December 2018; Revised: 1 October 2019; Published: February 2021
First available in Project Euclid: 29 January 2021

Digital Object Identifier: 10.1214/20-AOS1960

Subjects:
Primary: 60B20, 62G10
Secondary: 15B52, 62H10, 62H25

Rights: Copyright © 2021 Institute of Mathematical Statistics

JOURNAL ARTICLE
23 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.49 • No. 1 • February 2021
Back to Top